Virginia, 2004

Tornadoes and Flash Flooding in Virginia, September 8, 2004

September 8, 2004 · NWS LWX · 17 events in 14 counties and zones

10 tornado, 5 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$668,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 9:40 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 8, 9:40 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED SEP 8 2004

.UPDATE:
...FLOOD WATCH CONTINUES ACROSS THE ENTIRE FORECAST AREA...
...SLIGHT RISK OF TORNADOES EAST OF THE BLUE RIDGE...

WATER VAPOR LOOP SHOWS DEEP LAYER MOISTURE ACROSS THE MID ATLANTIC
ASSOCIATED WITH THE REMNANTS OF FRANCES...WITH A DRY SLOT
ADVANCING NORTHWARD UP THE EAST COAST FROM THE CAROLINAS. SEVERAL
PROGRESSIVE WAVES ARE MOVING EASTWARD ACROSS THE NORTHERN ROCKIES.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL SPLIT FLOW ACROSS THE
WESTERN CONUS...WHILE A SOUTHWEST TO NORTHEAST ORIENTED 80-100KT JET
EXTENDS FROM THE OHIO VALLEY TO THE CANADIAN MARITIMES. 12Z SURFACE
ANALYSIS PLACES THE 1001MB REMNANT LOW OVER EASTERN TENNESSEE. ITS
WARM FRONT EXTENDED EAST ACROSS NORTH CAROLINA...WHILE TROUGHS WERE
NOTED EXTENDING NORTHEAST INTO THE SOUTHERN NEW ENGLAND COAST...AND
ACROSS THE WESTERN APPALACHIAN SLOPES.

DRYING ALOFT WILL LIKELY OCCUR DURING THE AFTERNOON AND EVENING
HOURS...PROVIDING AN OPPORTUNITY FOR LIMITED SURFACE BASED HEATING.
AS A RESULT...ANTICIPATED PRECIPITATION BECOMING MORE CONVECTIVELY
DRIVEN IN A BANDED STATE. A SOUTHERLY MIDLEVEL JET ASSOCIATED WITH
THE REMNANT CIRCULATION WILL BE JUXTAPOSED WITH SURFACE BACKED FLOW
IN BETWEEN THE SURFACE WARM FRONT AND FIRST AFOREMENTIONED TROUGH.
THIS WILL PROVIDE FOR A FAVORABLE WIND FIELD AND DECREASING
STABILITY...IN A THERMODYNAMIC ENVIRONMENT FAVORABLE FOR TORNADOES
(LOW LCL HEIGHTS). WILL REISSUE THE SPECIAL WEATHER STATEMENT
(WBCSPSLWX) DISCUSSING THIS.

CONVECTIVE CELLS WILL REMAIN HEAVY RAIN PRODUCERS (WITH AN OBSERVED
2.10 PRECIPITABLE WATER VALUE OBSERVED ON THE 12Z KIAD
RAOB)...WHILE TRAINING MAY OCCUR IN BANDS. THEREFORE...A FLOOD RISK
REMAINS ACROSS THE FORECAST AREA AND THE WATCH WILL REMAINED
UNCHANGED.

DUE TO THE FLOOD AND TORNADO RISK...A SPECIAL 18Z IAD BALLOON IS
PLANNED.

&&

.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE IN THE 1-2KFT
RANGE AS PRECIPITATION BECOMES MORE CONVECTIVE IN NATURE.
VISIBILITIES MAY BE RESTRICTED TO A MILE OR SO IN HEAVIER CONVECTIVE
BANDS. WIND SPEEDS WILL NOT BE AN ISSUE...HOWEVER WINDS WILL
CONTINUE TO SHIFT DIRECTION AS THE REMNANT LOW CONTINUES TO MOVE
NORTHWARD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...NONE.

&&

ROGOWSKI
Hazardous weather outlook, Sep 8, 10:31 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT WED SEP 8 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1131 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE
OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY
HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY
MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE
POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER
ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY.

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT
LIVED TORNADOES IN THE CAROLINAS YESTERDAY.

TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1
TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR
BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA
VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT.

.DAY TWO THROUGH SEVEN...
IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN
IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, Sep 8, 7:29 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 AM EDT WED SEP 8 2004

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-082200-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
CALVERT MD-CARROLL MD-CHARLES MD-CULPEPER VA-DISTRICT OF COLUMBIA DC-
FAIRFAX VA-FAUQUIER VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD-
KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
829 AM EDT WED SEP 8 2004

...THERE IS A SLIGHT RISK OF TORNADOES EAST OF THE BLUE RIDGE LATE
THIS MORNING THROUGH THIS EVENING...

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND AND EAST CENTRAL VIRGINIA. THIS RISK
INCLUDES THE ENTIRE BALTIMORE AND WASHINGTON METRO AREA.

FRANCES HAS A HISTORY OF PRODUCING SHORT LIVED TORNADOES IN THE
CAROLINAS YESTERDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI/ND
Special weather statement, Sep 8, 9:48 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 AM EDT WED SEP 8 2004

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-082200-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
CALVERT MD-CARROLL MD-CHARLES MD-CULPEPER VA-DISTRICT OF COLUMBIA DC-
FAIRFAX VA-FAUQUIER VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD-
KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
1048 AM EDT WED SEP 8 2004

...THERE IS A SLIGHT RISK OF TORNADOES EAST OF THE BLUE RIDGE THROUGH
THIS EVENING...

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA.

FRANCES HAS A HISTORY OF PRODUCING SHORT LIVED TORNADOES IN THE
CAROLINAS YESTERDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Special weather statement, Sep 8, 11:19 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EDT WED SEP 8 2004

MDZ016-081715-
CHARLES MD-
1219 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING CHARLES COUNTY...

AT 1219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NEWBURG...MOVING NORTH AT 25 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
INDIAN HEAD...LA PLATA...ST. CHARLES AND WALDORF WILL BE AFFECTED BY
THIS STORM THROUGH 115 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Sep 8, 11:22 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 PM EDT WED SEP 8 2004

VAZ056-081700-
SPOTSYLVANIA VA-
1222 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SPOTSYLVANIA COUNTY...

AT 1222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES SOUTH OF GATEWOOD...MOVING NORTH AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FREDERICKSBURG AND MASSAPONAX WILL BE AFFECTED BY THIS STORM THROUGH
100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Special weather statement, Sep 8, 12:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT WED SEP 8 2004

VAZ053-054-081815-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
116 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SOUTHERN FAIRFAX COUNTY...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF FORT BELVOIR...MOVING NORTH NORTHWEST AT 35 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAS SHOWN
SIGNS OF ROTATION. THE COMMUNITIES OF
ALEXANDRIA...ANNANDALE...ARLINGTON...BURKE...FAIRFAX...FALLS
CHURCH...FORT BELVOIR...FRANCONIA...LORTON...MERRIFIELD...
SPRINGFIELD AND...BALLSTON WILL BE AFFECTED BY THIS STORM THROUGH
215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR THE AREA.

MANNING

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

10 tornado, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Fauquier

When
September 8, 1:20 PM EST to 1:25 PM EST
Where
Fauquier County, 2 mi S of Bealeton
Rating
F2
Path length
1.5 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A tornado touched down 2 miles south of Bealeton and lifted a half mile south of Bealeton. The storm was 200 yards wide. The initial touchdown was near Morgansburg Road. The storm tracked north for 1.5 miles and produced significant damage to at least 2 homes. A roof was peeled off one home and some of the outside walls showed signs of bowing. At another dwelling, a garage door was blown into the garage and out of the sidewall. Several projectiles were lodged in the south side of the house. Three large green houses and some portable outhouses were also damaged. Two Ryder trucks were overturned. One truck fell on a small pickup, which sustained considerable damage. Maximum wind speeds were 115 to 130 mph.

Tornado, Fauquier

When
September 8, 1:30 PM EST to 1:33 PM EST
Where
Fauquier County, 6 mi S of Warrenton
Rating
F1
Path length
0.8 mi
Path width
100 yd
Property damage
$7,000
Reported by
NWS STORM SURVEY
Coordinates
38.233, -78.367

A tornado touched down a half mile south of Hurlesville or almost 6 miles south of Warrenton. The storm was on the ground for three-quarters of a mile. Not structural damage was observed, but 20 to 30 mature trees were uprooted or snapped. Maximum winds were 60 to 70 mph.

Tornado, Culpeper

When
September 8, 1:57 PM EST to 2:00 PM EST
Where
Culpeper County, Elkwood
Rating
F1
Path length
0.3 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.520, -77.767

A tornado briefly touched down in Elkwood. The tornado caused damage to the Willow Run Growers Greenhouse Complex. A 20 foot square building with a sturdy metal roof was completely destroyed. Two cars in a parking lot were moved and a pickup truck was tipped over. Estimated winds were 75 to 90 mph.

Tornado, King George

When
September 8, 2:51 PM EST to 3:00 PM EST
Where
King George County, 2 mi S of Sealston
Rating
F1
Path length
2.3 mi
Path width
200 yd
Property damage
$7,000
Reported by
NWS STORM SURVEY
Coordinates
38.633, -77.783

A tornado moved from Caroline County along the Stafford-King George County line. Numerous large trees (up to 3 feet in diameter) were uprooted and topped along Route 3 near Sealston. The storm was rated an F1 due to the extensive tree damage observed. The tornado crossed into Stafford County.

Tornado, Stafford

When
September 8, 3:00 PM EST to 3:14 PM EST
Where
Stafford County, 4 mi NE of White Oak
Rating
F0
Path length
5.5 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.950, -77.917

The thunderstorm which produced the tornado near Sealston in King George County, continued into east Stafford County. A brief touch down occurred near Belle Plain (almost 4 miles NE of White Oak). Minor tree damage was noted and later the same tornado cycled and another brief touch down occurred near Aquia Bay Marina at the end of Aquia Creek Road (about 5 miles S of Aquia). Minor tree damage was noted there and 3 boats in dry dock were displaced.

Tornado, Stafford

When
September 8, 3:18 PM EST to 3:36 PM EST
Where
Stafford County, 2 mi SE of Garrisonville to 2 mi NNE of Garrisonville
Rating
F0
Path length
5 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.450, -77.967

A tornado touched down in north Stafford County near Boswells Corner (near the intersection of U.S. Route 1 and Telegraph Road). Initially the storm produced minor damage to trees, and siding and shingles were torn from a few homes. Minutes later the storm produced extensive tree damage to the Crystal Lakes neighborhood. This tornado later crossed into Prince William County.

Tornado, Prince William

When
September 8, 3:36 PM EST to 3:38 PM EST
Where
Prince William County, 3 mi S of Triangle
Rating
F0
Path length
0.5 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

A tornado crossed into Prince William County from Stafford County. Damage was limited to a large, healthy stand of trees.

Tornado, Fauquier

When
September 8, 4:05 PM EST to 4:07 PM EST
Where
Fauquier County, 2 mi N of Delaplane
Rating
F0
Path length
0.3 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
38.033, -78.500

A tornado touched down briefly in a rural area 2 miles north of Delaplane. Several trees were topped or uprooted. The storm produced intermittent damage as it tracked northeast toward Route 17. Maximum winds were estimated at 60 to 70 mph.

Thunderstorm Wind, Charlottesville (C)

When
September 8, 4:25 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Trees down across the city.

Tornado, Clarke

When
September 8, 4:30 PM EST to 4:32 PM EST
Where
Clarke County, 2 mi N of Berryville
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
38.517, -77.333

A weak tornado touched down briefly just north of Berryville and the intersection of Route 7 and U.S. Highway 340. A few trees were snapped off with a lot of shredded leaves on the ground. Maximum winds were around 65 mph.

Flash Flood, Shenandoah

When
September 8, 5:00 PM EST to 10:00 PM EST
Where
Shenandoah County, 5 mi E of Orkney Spgs
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -77.333

U.S. Route 42 under water.

Flash Flood, Albemarle

When
September 8, 5:00 PM EST to 11:30 PM EST
Where
Albemarle County, Crozet
Reported by
TRAINED SPOTTER
Coordinates
38.333, -77.317

U.S. Route 810 under water.

Thunderstorm Wind, Greene

When
September 8, 5:00 PM EST
Where
Greene County, Ruckersville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Trees down across the area.

Tornado, Orange

When
September 8, 5:40 PM EST to 5:42 PM EST
Where
Orange County, Montpelier
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.517, -77.850

A tornado touched down near Montpelier Station in central Orange County. Damage was limited to a few trees and downed wires. The storm was on the ground for less than 1 minute, and maximum winds were 50 mph.

Flash Flood, Rockingham

When
September 8, 6:00 PM EST to 11:30 PM EST
Where
Rockingham County, Mc Gaheysville
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -77.383

Numerous roads closed due to standing water.

Flash Flood, Augusta

When
September 8, 6:00 PM EST to 11:30 PM EST
Where
Augusta County, Deerfield
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -78.183

Numerous roads closed in southwest Augusta County due to water covering the roads.

Flash Flood, Madison

When
September 8, 6:00 PM EST to 10:30 PM EST
Where
Madison County, Madison
Reported by
EMERGENCY MANAGER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Multiple road closures due to high water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426293, 5426294, 5425203, 5425204, 5425205, 5425206, 5425215, 5426295, 5425214, 5426296, 5425208, 5425209, 5425213, 5425207, 5425210, 5425211, 5425212.